Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Pueblo, CO

August 8, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 8, 2004, 5:00 PM MDT for Pueblo County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 5:00 PM MDT (23:00 UTC)
Expired
Aug 8, 2004, 6:30 PM MDT
In force
90 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 082300
SVRPUB
COC101-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF PUEBLO

* UNTIL 630 PM MDT.

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF PINON...AND MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PINON BY 510 PM MDT...
  EAST SIDE OF PUEBLO WEST BY 515 PM MDT...
  NEAR PUEBLO BETWEEN 515 AND 545 PM MDT.

THE TOWN OF BLENDE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM 
ALONG WITH PUEBLO AIRPORT.H

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3850 10455 3851 10484 3794 10464 3796 10423

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:07 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 8, 2:07 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT SUN AUG 8 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN IS PCPN CHANCES. TONIGHT AND MON THE UPR RIDGE WL BE
CENTERED OVR AZ/SRN UT LEAVING THE FORECAST AREA WITH NW FLOW ALOFT.
A COLD FRONT MOVED THRU ALL OF THE SE CO PLAINS THIS MORNING.  DEW
POINTS ARE IN THE LOWER 50S NR THE ERN MTS...TO AROUND 60 NR THE
KANSAS BORDER. SO FAR HAVE SEEN JUST A FEW SHOWERS/TSTMS OVR THE
SANGRES...HOWEVER THE WINDS ARE SLOWLY TURNING TO THE EAST OVR THE SE
PLAINS AND ONCE WE GET A LITTLE BETTER LOW LVL EASTERLY WIND...SOME
HYR DEW POINT AIR MAY GET DRAWN UP ALONG THE ERN MTS. THE HEATING
COMBINED WITH THE MSTR THAT IS IN PLACE OVR ERN AREAS AND LOW LVL
UPSLOPE FLOW...SHOULD LEAD TO SCT SHOWERS/TSTMS OVR THE ERN MTS BUT
WL GO WITH ISOLD POPS ELSEWHERE. SHOULD SEE SHOWERS/TSTMS END BY
MIDNIGHT.  ETA SHOWS LITTLE LOW LVL MSTR TO PRODUCE LOW CLOUDS OVR
THE SE PLAINS LATE TONIGHT/MON MORNING...BUT GFS SHOWS A LOT OF LOW
LVL MSTR.  WL GO WITH PARTLY CLOUDY SKIES TONIGHT...BUT LATER SHIFTS
WL HAVE TO WATCH FOR THE POSSIBILITY OF MORE WIDESPREAD LOW CLOUD
DEVELOPMENT.

ON MON THE UPSLOPE FLOW IS EXPECTED TO DEEPEN OVR THE SE PLAINS/MTS
AND THERE WL STILL BE MSTR TO WORK WITH.  AFTERNOON CAPE VALUES ARE
FORECAST TO GENERALLY BE 1000-1800 J/KG WITH BULK SHEAR VALUES OF 35
TO 40 KTS...ALONG WITH LAPSE RATES OF 8-9 C/KM.  COULD SEE SOME
SEVERE STORMS IN THE AFTERNOON AND EVENING OVR THE SE PLAINS.  WL
STICK WITH SCT POPS.  WRN PORTIONS OF THE FORECAST AREA WL CONTINUE
TO BE DRIER AND WL JUST GO WITH ISOLD POPS. WL BUMP UP TEMPS A
LITTLE OVR ERN AREAS WHICH WL BE CLOSER TO GUIDANCE...WRN AREA LOOK
OK.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

SEVERE POTENTIAL MONDAY EVENING AND TUESDAY AFT/EVE ARE MAIN
CONCERN.

INHERITED GRIDS LOOK VERY GOOD...ONLY MADE MINOR CHANGES TO A FEW
POPS AND TEMPS.

SECOND IN SERIES OF FRONTS MOVES INTO THE CWA MONDAY EVENING...
GENERATING TS ALONG FRONT AND ALONG MTS. CAPES RUNNING 1-2K WITH
SHEAR 40+KTS IN THE EVENING HOURS. WOULD ANTICIPATE STORMS SOME
SEVERE TO MOVE THROUGH EASTERN PLAINS IN THE EVENING. THINK MCS OR
SQUALL LINE FEATURE WILL MOVE ACROSS THE FAR EAST PLAINS AND SOUTH OF
THE AREA BY MIDNIGHT...HELD ONTO ISOLD COVERAGE OVERNIGHT FOR FAR
EASTERN COUNTIES CONSIDERING LINGERING SHOWERS AND OUTFLOW GENERATED
STORMS.

EXPECTING A LITTLE BREAK FROM THE PRECIP IN THE MORNING AS
SOUTHEASTERLY WINDS RETURN THE PLAINS AND NW FLOW INCREASES ALOFT.
MIXING SHOULD BRING A NICE WARMUP ACROSS MOST OF THE AREA. DOWNSIDE
OF THIS WILL BE INCREASING CAPES WITH HEATING...MODELS CURRENTLY
DEPICT 2-3K J/KG BY MID AFTERNOON ACROSS ALL THE EASTERN PLAINS...
WITH BULLSEYE OVER KIOWA AND PROWERS COUNTIES. LIS INCREASE TO -7
TO -8C AS SECOND VORT APPROACHES LATE IN THE DAY. MID LEVEL CAP HOLDS
THROUGH THE MORNING...BUT IS ERODED BY 0Z. 0-6KM SHEAR RUNNING 40-
55KTS. BY 0Z INCOMING FRONT SHOULD FIRE OFF THUNDERSTORMS ACROSS THE
MTNS AND EAST PLAINS...WITH LARGE HAIL DAMAGING WINDS AND ISOLATED
TORNADOES A DEFINITE THREAT IF ALL OF THE ABOVE PARAMETERS STAY ON
TRACK. INCREASED ALL EAST MTS/PLAINS TO SCATTERED FOR EVENING HOURS.

AUTUMN-LIKE AIRMASS PUSHES IN OVERNIGHT. BEST DIVQ LIFT OVER THE
AREA 6-12Z...HAVE AGAIN EXTENDED FAR EAST PLAINS POPS INTO THE
OVERNIGHT...HANGING ON TO SCATTERED COVERAGE TILL EARLY MORNING.
COOL CLOUDY DAY WED FROM THE SANGRES EASTWARD...WITH THETA E RIDGE
STILL NOSING INTO THE I25 CORRIDOR. DECREASED COVERAGE TO ISOLATED...
WITH COOL SURFACE AIRMASS CAPPING MUCH OF THE AREA AND ONLY MINIMAL
MID LEVEL INSTABILITY. HOWEVER SOME LIFT OVER THE MOIST AIRMASS
SHOULD GENERATE A FEW SHOWERS...UNTIL SUBSIDENCE SETTLES IN BEHIND
DEPARTING TROF LATE IN THE DAY WHICH SHOULD SHUT THINGS DOWN BY
MIDNIGHT.

COOL TEMPS HANG ON INTO THURSDAY...WITH A WARMUP FOR FRIDAY-SUNDAY
PERHAPS EVEN A RETURN TO THE LEE TROF SAT/SUN. NW FLOW ALOFT WITH
EMBEDDED ENERGY CONTINUES OVER THE AREA. NO BIG CHANGES. KC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 8, 6:59 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT SUN AUG 8 2004

COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
659 AM MDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON AND SPREAD ONTO THE PLAINS BY EVENING.  THE MAIN
THREAT WITH THUNDERSTORMS WILL BE LIGHTING...AND WIND GUSTS UP TO 45
MPH. ONE OR TWO THUNDERSTORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS
ONE OR TWO STORMS COULD BECOME SEVERE...PRODUCING HAIL GREATER THAN
PENNY SIZE...AND WIND GUSTS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL AND SOUTHEASTERN COLORADO MONDAY AND TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  RELATIVELY HIGH CAPE AND
VERTICAL SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND
EVENING HOURS ON MONDAY AND TUESDAY. THIS WOULD PROMOTE THE POTENTIAL
FOR A FEW STRONG TO SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE
25...WHICH INCLUDES COLORADO SPRINGS...PUEBLO...TRINIDAD...LA
JUNTA...LAMAR...AND SPRINGFIELD.  MORE THUNDERSTORMS ARE PROJECTED
ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO FOR WEDNESDAY THROUGH
SATURDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS STILL
UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...
THERE WILL BE THE POTENTIAL FOR HIGH CLOUD BASE THUNDERSTORMS
PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY WINDS...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING.

WFF/METZE

In the hours before

Local storm report, Aug 8, 4:32 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             10 SW COLORADO SPRINGS  38.76N 104.89W
08/08/2004  0.75 INCH        EL PASO            CO   PUBLIC

&&

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:06 PM MDTTornado WarningPUBBent, Prowers54 min
Aug 7, 6:10 PM MDTTornado WarningPUBKiowa65 min
Aug 7, 6:59 PM MDTTornado WarningPUBProwers31 min
Aug 8, 4:02 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.